Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Pueblo, CO

July 13, 2001Crowley County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 13, 2001, 5:36 PM MDT for Crowley County, Otero County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 13, 2001, 5:36 PM MDT (23:36 UTC)
Expired
Jul 13, 2001, 6:30 PM MDT
In force
54 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Crowley County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 46 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 132337
SVRPUB

COC025-089-140030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT FRI JUL 13 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROWLEY COUNTY IN SOUTHEAST COLORADO   
  OTERO COUNTY IN SOUTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 536 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF MANZANOLA...OR ABOUT 23
  MILES WEST OF LA JUNTA...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  FOWLER AROUND 555 PM MDT
  MANZANOLA AROUND 610 PM MDT
  OLNEY SPRINGS AROUND 615 PM MDT
  CROWLEY AROUND 625 PM MDT
  ORDWAY AROUND 630 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO
TWO INCHES IN DIAMETER. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION.

REPORT" SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3797 10404 3786 10394 3828 10370 3837 10401

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM MDT, 3 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
200 PM MDT FRI JUL 13 2001

MAIN CONCERN IS THE HEAVY RAIN POTENTIAL MAINLY TONIGHT.  OTHER
CONCERN IS POPS THROUGH THE PERIOD.

CURRENTLY DEW POINTS OVER THE FORECAST AREA ARE IN THE UPPER 50S TO
MID 60S.  SATELLITE IMAGES SHOW MOISTURE PLUME CONTINUING TO MOVE
THROUGH AZ...INTO UT AND CO.  SHOWERS AND THUNDERSTORMS HAVE BEEN
OCCURRING...SOME WITH VERY HEAVY RAIN...OVER THE MOUNTAINS AND
ADJACENT PLAINS.

TONIGHT THE UPPER RIDGE REMAINS CENTERED OVER NM ALLOWING THE
MOISTURE TO CONTINUE STREAMING INTO THE AREA.  AT THE LOWER LEVELS
MOISTURE WILL REMAIN ABUNDANT.  WEAK LOW LEVEL EASTERLY FLOW LATE
THIS AFTERNOON AND EVENING WILL AGAIN HELP TO FOCUS THE ACTIVITY
ALONG THE EASTERN MOUNTAINS.  THUS...SHOWERS AND THUNDERSTORMS WILL
CONTINUE ALONG THE EASTERN MOUNTAINS AND THE ADJACENT PLAINS THIS
EVENING...THEN DECREASING CHANCES FOR PRECIP BY LATE NIGHT. THE SW
AND CENTRAL MTNS SHOULD SEE SCATTERED EVENING THUNDERSTORMS.  THIS
EVENING THE 700MB WINDS WILL BECOME MORE SOUTHERLY THAN SE...AND AT
500MB THE FLOW WILL BE SW.  THE FLOW ALOFT IS NOT VERY STRONG AND
STORMS TONIGHT SHOULD MOVE SLOWLY NORTHEAST.  THE SLOW MOVEMENT OF
THE STORMS WILL AGAIN MEAN HEAVY RAINFALL FOR SOME AREAS.  WILL HAVE
TO KEEP AN EYE ON PRECIP AMOUNTS ALONG THE EASTERN MTNS AND NEARBY
PLAINS TONIGHT...AND ONE OTHER AREA THAT WILL HAVE TO BE WATCH
CAREFULLY TONIGHT IS KIOWA COUNTY WHERE ISOLATED AREAS HAD 1 TO 2
INCHES OF RAIN LAST NIGHT...AND WITH THE RUNOFF THAT WAS RECEIVED
FROM CHEYENNE COUNTIES HEAVY RAIN LAST NIGHT. OVERNIGHT LOWS WILL BE
QUITE MILD AGAIN.

ON SATURDAY THE LOW LEVEL FLOW OVER THE EASTERN PLAINS WILL BE
SOUTHERLY...WITH THE FLOW ALOFT FROM THE SW.  IF THE MODELS ARE
CORRECT...THE STEERING FLOW WILL BE A LITTLE STRONGER AND SHOULD
MEAN FASTER MOVING STORMS.  THE UPPER HIGH WILL STILL BE CENTERED
OVER NM STILL ALLOWING THE TROPICAL MOISTURE TO MOVE OVER THE
AREA. THUS...WITH THE MOISTURE AND DAYTIME HEATING WE WILL HAVE
ANOTHER ROUND OF AFTERNOON AND MAINLY EVENING SHOWERS AND
THUNDERSTORMS.  HOWEVER HEAVY RAIN MAY NOT BE AS MUCH OF A PROBLEM
SATURDAY IF THE STORMS ARE FASTER MOVING.  BUT WE STILL HAVE TO KEEP
AN EYE ON WHERE THE RAIN IS OCCURRING SATURDAY ESPECIALLY IF IT FALLS
OVER AREAS THAT RECEIVE SIGNIFICANT RAINFALL TODAY.  MODEL TEMPS
OVER THE AREA TOMORROW ARE A DEGREE OR TWO WARMER.

SUNDAY AN UPPER TROUGH IS EXPECTED TO LIE ALONG THE WEST COAST WITH
THE UPPER RIDGE SHIFTED EAST.  A WEAK LEE TROUGH IS ALSO FORECAST
OVER EASTERN CO...WITH THE MODELS SHOWING SOME DRIER AIR OVER MUCH
OF THE AREA.  THERE WILL STILL BE ENOUGH MOISTURE AROUND THAT WITH
THE DAYTIME HEATING WE WILL SEE SOME AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS...WITH THE BEST CHANCES OVER THE MOUNTAINS.  TEMPS
OVER THE AREA SUNDAY LOOK VERY SIMILAR TO THOSE ON SATURDAY.

EXTENDED (MON-FRI):  MONDAY THE UPPER RIDGE REMAINS OVER TX AND OK
WITH SW FLOW OVER MUCH OF CO WITH THE UPPER TROUGH ALONG THE WEST
COAST.  TUESDAY THROUGH FRIDAY THE UPPER HIGH IS OVER KS WITH A
TROUGH REMAINING OVER THE WEST COAST LEAVING CO WITH SW FLOW ALOFT.
MOISTURE THROUGH THE EXTENDED PERIOD DOES NOT LOOK REALLY
SIGNIFICANT...BUT WE WILL STILL SEE SOME AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE MTNS.  TEMPS THROUGH
THE PERIOD SHOW LIT1TLE CHANGE.

PUB...NONE.

In the hours before

Special weather statement, Jul 13, 11:45 AM MDT, 5 hours 51 minutes before
COZ058>081-131915-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT FRI JUL 13 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY FOR ONE OR TWO SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON
AND EVENING...

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE AREA THIS AFTERNOON AND THROUGH THE EVENING HOURS.  THE STORMS
WILL BE FAIRLY SLOW MOVING AGAIN...AND THIS WILL RESULT IN
LOCALIZED HEAVY RAIN.  HEAVY RAIN COULD CAUSE FLOODING OF STREETS...
CREEKS AND STREAMS...AND LOW LYING AREAS.

THE MOST LIKELY AREAS TO SEE WIDESPREAD HEAVY RAIN TODAY AND
TONIGHT...WILL BE ALONG THE EASTERN MOUNTAINS AND THE ADJACENT
PLAINS...WHERE 1 TO 2 INCHES OF RAIN COULD FALL IN A SHORT PERIOD
OF TIME.

IN ADDITION TO THE HEAVY RAIN...ONE OR TWO SEVERE STORMS MAY ALSO
DEVELOP.  IF ANY SEVERE STORMS DO DEVELOP...THE MAIN THREATS WILL BE
HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
Local storm report, Jul 13, 3:48 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
348 PM MDT FRI JUL 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    FLORENCE                  CO   0.75 INCH HAIL
07/13/01   FREMONT

0345 PM    6E CANON CITY             CO   FLASH FLOOD
07/13/01   FREMONT                        SHERIFF'S DEPUTY REPORTED
                                          8 MILE CREEK RUNNING 2 TO
                                          3 FEET HIGH...AND RUNNING
                                          VERY RAPIDLY.  LOCATION
                                          IS NEAR PHANTOM CANYON
                                          ROAD (HIGHWAY 67).

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:19 PM MDTSevere Thunderstorm WarningPUBBaca56 min
Jul 13, 2:50 PM MDTFlash Flood WarningPUBFremont115 min
Jul 13, 3:14 PM MDTSevere Thunderstorm WarningPUBFremont61 min
Jul 13, 5:11 PM MDTSevere Thunderstorm WarningPUBPueblo94 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.